Aunt Vadge: are my vaginal symptoms due to the pill, or do I have an infection?

Hi Aunt Vadge,

I need some advice on birth control and side-effects. I had a BV infection diagnosed by my gyno in early August, and it cleared up for the rest of the month from the antibiotics I was prescribed. I have no STDs or STIs and have been on birth control pills for six years. Shortly after the BV infection, I changed my birth control to Seasonique, and ever since I’ve had the same symptoms as the infection, but no elevated pH or BV.

I have vulvar burning, soreness, slight itching, slight discharge with no odor, and tearing when I try to have sex. I read that Seasonique can cause vaginal irritation, discharge and itching. Could this pill be the cause? I am worried to stop taking the pill because I went on it for painful periods. My doctors only give me antibiotics just in case since I have symptoms of an infection. Please advise, thank you!

Sincerely,
Concerned
Age: 20
Country/Area: United States

Dear Concerned,

It is possible that your birth control pills are causing these symptoms. There are a few elements we need to examine in a bit more detail here, with the most important being the reason you are on hormonal birth control, which is painful periods. Being on hormonal birth control has many negative side-effects, and can make it difficult to figure out exactly what is causing what when it comes to negative impacts on your body. You would need to test out whether your pill is causing these symptoms by stopping taking this particular pill, but that is inconvenient and nobody wants a shocking period while they test out the pill!

Painful periods are not dealt with by your doctor very effectively – putting you on the pill is a mere band aid solution, and while that’s helpful to you right now, it’s really not a long-term solution for painful periods. Read our information about period pain to get a better understanding of why you have period pain in the first place, and how to treat it at home without using the pill. You aren’t going to be able to test if your symptoms are caused by your pill unless you are off it. You don’t need to be on the pill to solve your painful periods, though it can be a great temporary last-resort management strategy.

There are a few things that spring to mind immediately with your symptoms besides it being your pill. The first is that you have an infection that is caused by another bacteria that has not been tested for – you can ask for further testing (PCR testing is a great idea). It sounds like symptoms of a yeast infection, but be cautious if opting for over-the-counter antifungals, as you may have a type of yeast that is resistant to antifungals. What happened last time you were tested? Do you have a copy of your test results?

If your doctor has no idea what they are treating, insist on PCR testing before taking any more antibiotics. Stab in the dark antibiotics is NOT the solution, and is likely causing antibiotic resistance in whatever strains of bacteria are naturally in your vagina. If you have a bacteria that has not been tested for, but is giving you symptoms, then having the right treatment is critical, or you could end up with a long-term infection that is very hard to treat. Antibiotic resistance is a very real thing that needs to be taken seriously when treating ‘mysterious’ vaginal infections that aren’t responding to the initial treatment. Don’t accept blind treatments.

Write back to the original email thread if you get lost or stuck anywhere here.

Warmest regards,
Aunt Vadge